Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 167, NWS Raleigh, NC

August 10, 2000Person County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 10, 2000, 12:50 AM EDT for Person County, North Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 10, 2000, 12:50 AM EDT (04:50 UTC)
Expired
Aug 10, 2000, 1:30 AM EDT
In force
40 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Person County, NC

What was reported inside it

TimeReportWhereRemark
Aug 10, 1:00 AM EDTThunderstorm Wind 50 ERoxboro, NCTrees were blown down in Roxboro.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2000-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2000-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2371 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

957 
WUUS52 KRAH 100450
SVRRDU
NCC135-145-100530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1250 AM EDT THU AUG 10 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERSON COUNTY IN NORTH CAROLINA

* UNTIL 130 AM EDT

* AT 1248 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS APPROACHING THE NORTHWEST CORNER OF   
  PERSON COUNTY. THIS LINE OF THUNDERSTORMS IS EXPECTED TO PRODUCE   
  STRONG TO DAMAGING WIND GUSTS AS IT MOVES SOUTHEAST AT 40 MPH      
  ACROSS THE COUNTY.            

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  ROXBORO
  HYCO LAKE
  MAYO RESERVOIR
  BUSHY FORK
  SURL

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WIND GUSTS IN EXCESS OF 55 MPH... AND POSSIBLY LARGE 
HAIL. PEOPLE SHOULD SEEK SHELTER PREFERABLY INSIDE A STRONG BUILDING 
BUT AWAY FROM WINDOWS.

PWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 9:45 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 9, 9:45 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
945 PM EDT WED AUG 9 2000

PROXIMITY 00Z RAOBS SHOW AN ATMOSPHERE POISED FOR DEEP CONVECTION
OVERNIGHT.  THOUGH MESOETA SUGGESTS MOST OF THE THRUST OF THE MCS
OVER WV-ERN KY REGION WILL HEAD DUE SOUTH TO THE WEST OF THE RAH
CWA... WITH THE RESIDENT AIRMASS OVER CENTRAL NC... MCS OUTFLOW MAY
STIMULATE ADDITIONAL DEEP CONVECTION TO THE EAST.

THEREFORE...CHANCE OF TSTMS WILL BE EXTENDED TO THE OVERNIGHT PERIOD
IN MOST IF NOT ALL OF THE RAH CWA.

.RAH...NONE.

RFG

In the hours before

Local storm report, Aug 9, 9:23 PM EDT, 3 hours 27 minutes before
ZCZC RDULSRRDU ALL
TTAA00 KRDU DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
923 PM EDT WED AUG 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    WHITAKERS                 NC   WIND DAMAGE
08/09/00   EDGECOMBE                      911 REPORTS TWO TREES DOWN

0900 PM    SPRING HOPE               NC   1 INCH HAIL
08/09/00   NASH                           QUARTER SIZE HAIL AND
                                          SEVERAL TREES DOWN AROUND
                                          SPRING HOPE

N

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:23 PM EDTSevere Thunderstorm WarningRAHNash52 min
Aug 9, 9:36 PM EDTSevere Thunderstorm WarningRAHEdgecombe39 min
Aug 10, 1:00 AM EDTSevere Thunderstorm WarningRAHForsyth, Guilford45 min
Aug 10, 1:00 AM EDTSevere Thunderstorm WarningRAHAlamance, Orange45 min
Aug 10, 1:37 AM EDTSevere Thunderstorm WarningRAHChatham, Davidson, Randolph38 min
Aug 10, 1:47 AM EDTSevere Thunderstorm WarningRAHDurham, Granville, Wake58 min
Aug 10, 3:09 AM EDTSevere Thunderstorm WarningRAHJohnston36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.